Log in
MPN Voice
4,458 members6,045 posts

Cause of headaches with ET

Does anyone know the exact cause of headaches, attributed to ET? e.g. is it possible small blood clots causing the problem? Somehow easier to put up with them if know why and what! Tinkerbell13

26 Replies
oldestnewest

Hi Tinkerbell13, I am sorry your getting headaches and am really sorry but I don't know about the blood clots. In my case I seem to get more headaches when I am iron deficient, like I am at the moment. (Unless it is a coincidence?) I also have to stay well hydrated. Good luck In getting rid of them. x

1 like
Reply

Yes, keeping well hydrated is essential, how right you are. So many thanks for kindly responding. Really helped. Best regards Tinkerbell13

1 like
Reply

I have been suffering with constant migraine for a few months now . I did a bit of research and found a link between ET and migraine.......histermines.

I started taking an anti histermine each day and it has reduced my migraines from at least 3 a week to 1 or 2 a month. Spoke to my GP about it and he said go for it as it will have no ill effects.

2 likes
Reply

Wow, that sounds a very positive idea and well worth trying. Many, many thanks. Tinkerbell13

Reply

Hi Tinkerbell13, I too have ET count around 600, on 75mg aspirin and also get headaches for no aparent reason, have mentioned to consultant but he didnt seem too concerned, so I am interested to see further replies x

Reply

Hello Tigger59, Really interested in your reply and hope you can read all these lovely people's replies who have so kindly responded. What a great, supportive site this is, and I feel warmed and encouraged by so much caring response. Best regards and hope you find one of them will have helped you, too, Tinkerbell13

Reply

Hi Tinkerbell, I also have ET and suffered from headaches for years before diagnosis, putting them down to stress (working), but after diagnosis and reading some of the input from others on this site I decided to look at what I was putting into my body and I stopped taking artificial sweeteners in my tea and coffee. This has reduced my headaches dramatically. Other no nos for me are white wine, red is fine, and possibly cheese. We are all different of course but it might be worth you looking into this aspect yourself. Good Luck, Sue

Reply

Hi Sue, many thanks for so kindly responding...the wine is worth thinking about and even cheese, as do eat quite a bit. Don't drink tea/coffee/take sweeteners but will certainly check out the former. Best wishes, Tinkerbell12

Reply

Hi

A lady at the East Midlands support group has ET and was getting headaches. She was on Aspirin too. They got her to stop taking it, and gave her Clopidogril instead and her headaches went.

Some people can be allergic to Aspirin, maybe that could be it.

Paul

Reply

Hi Paul42, That is really helpful and could well be the reason. Thank you so much for responding. Will avoid aspirin and see what happens. Tinkerbell13

Reply

Hi

Im sure you are but make sure you consult your Haem before you stop, or change anything

Paul

Reply

You are absolutely right...will heed your wise words. Thank you. Tinkerbell13

Reply

Hi -- I have ET and have had a lot of migraines -it was oneof the questions when I was diagnosed - do you get migraines -- yes I do and I try and head them off ---I find drinking water helps prevent them as well as eating well and regularly - i'm careful about wine, not getting in stuffy/hot situations I try and attack them at the beginning - and worst case if I feel one coming on i try and head it off with tylenol.

Reply

Thank you Jeanr, really helpful to get your reply. Totally agree re water and diet and all you say. Gratitude and best wishes, Tinkerbell13

Reply

These replies all look very interesting, do they only apply to ET? I personally have MF.

I have nasty headaches and almost constant whistling in my ears (this came on after ~ 9 months of Pegasys).

My hemo doesn't seem too concerned and tells me to take paracetamol - not a lot of good.

Any tips would be welcome.

Crapaud

Reply

My haematologist has always suggested taking paracetamol also, and when have, in desperation, resorted to it, just took the headache away for about 40 minutes, and also made me often feel nauseous, so gave it up. So sorry about you and hope between us all we can find a good solution. Very best wishes. Tinkerbell13

Reply

Hi Tinkerbell, I have ET and find that when my platelet count is over about 700 is when the headaches set in. My Heam says it is due a a toxin that is released into the blood by the misbehaving blood cells - or something along those lines. The best advice is to stay well hydrated, keep you sleeping patterns regular, exercise and good diet of course. I am not sure what your platelet count is but if it is over say 650 - 700 see if your heam can help you get it down a bit as I suspect that will help a lot. Medication wise I take 2 paracetamol and 2 soluble aspirin at the same time when my head is bad, then 4 hours later I take 2 aspirin and 2 hours after that 2 paracetamol it seems to help. Of course check with your haem first particularly where the aspirin is concerned. Hope you feel better soon, take care. One So Lucky xo

1 like
Reply

Such a helpful explanatory reply and really grateful. One of my problems is frequent v strong night sweats which really disturb every single night, so can't get quality sleep, but interesting re the cause told you by your haematologist and also how you tackle it. All good wishes and what a lovely bunch you all are, who have so very kindly and patiently responded. Many many thanks. Tinkerbell13

Reply

Hi,

I can sympathise with the fact pain killers only seem to give a temporary relief.

When i had shingles recently i had awful headaches and pain killers only helped for a short period of time.

I got hold of some '4HEad', its in a roll on and you apply it to the area you have pain, and becuase its not a medicne you can apply it as often as you need.

It was like a tame version of deep heat in a way but i found it really soothing and helped me loads by taking the pain away in the 4 hours i couldnt take any tablets.

Always worth a try.

Paul

Reply

That is a great idea and will definitely try it; had never heard of it. Incidentally, I have had shingles (not badly, as took Zovirax immediately) a few times since diagnosed with ET and it is a bit of a coincidence, perhaps? Thanks and best wishes, Tinkerbell13

Reply

Our conditions do affect our immune system so i think it makes us more likely to get things like shingles

Mine wasnt long after i started on Ruxolitinib

Paul

Reply

Interested you are on R. I am on Busulfan, as told only alternative for me. But guess you are v much younger....I am 74 (just!!). Interesting comment re shingles, etc. Always thought it wasn't related, but makes one think. Best wishes, Tinkerbell13

Reply

I am 44, my consultant referred me to Prof Harrison who thought giving Ruxo was a good idea due to the size of my spleen and associated problems with it.

I know when i got shingles i did some research into it, and it did say people with compromised immune systems are more at risk. In fact the clinic i go to to see my consultant, it states that people with any form of blood cancer should NOT have the shingles vaccine, which i presume is because it could actually give you shingles because of the low immunity.

My lymphocyte count is always lower than it should be anyway, these are part of the immune system and made in the spleen.

Good luck sorting your headaches. I used to get optical migraines which i discovered are common with people with PV and ET so this could be linked too. Although the only time ive had them recently is when i had shingles.

Paul

Reply

Immensely grateful for all the very helpful, informative comments and really interested to hear about you and also what you have managed to find out. Good you saw Prof Harrison, who is obviously outstanding in this field. Very best wishes and thank you so much for your valuable input and sure it will help lots of other sufferers too. Tinkerbell13

Reply

Hey :)--In my belief it is caused by lack of oxygen !!! Think about people who smoke much at a party-- they get hangovers. Because the smoke make the veins (capillaries) contract . It uses up oxygen.

The same with ET -- when you have too many red blood platelets--- they consume the oxygen in the blood and then when you've had your injection /pills , the destruction of the surplus blood platelets also consumes oxygen (any decomposition process do). Iron helps --physical work do too. Good deep breathing is important !!

Iron is always better than painkillers, because painkillers only fool your body and wear it down. Think about what you eat. Sugar and any food with easily decomposed carbohydrates creates acid-- which binds oxygen. So too much is bad--but a little is good , so you won't feel exhausted.

Reply

You are so right, thank you, especially re the sugar, which have really cut down on. Have also discovered get headaches from almost any meds I take, even aspirin! What you say is surely right re iron, too. Most grateful to you. Thanks again. best wishes, Tinkerbell13

Reply

You may also like...